Alert archive / Iowa / River Flood Warnings in 2008
River Flood Warning 2, NWS Des Moines, IA
NWS Des Moines, IA issued this river flood warning at Jan 29, 2008, 6:43 AM CST for Lucas County, Iowa. It took effect at Jan 29, 2008, 8:30 AM CST. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Jan 29, 2008, 6:43 AM CST (12:43 UTC)
- In effect from
- Jan 29, 2008, 8:30 AM CST
- Expired
- Jan 29, 2008, 4:54 PM CST
- In force
- 8 hr
- Issued by
- NWS Des Moines, IA
- Flood severity
- Minor
County Lucas County, IA
The radar
The Des Moines radar (KDMX), 85 km from the middle of the area, began a volume at 12:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Chariton River near Chariton (CHTI4).
- Action stage
- 16 ft
- Minor stage
- 19.5 ft
- Moderate stage
- 26 ft
- Major stage
- 29 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06903400, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS43 KDMX 291243 FLWDMX BULLETIN - IMMEDIATE BROADCAST REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE DES MOINES IA 643 AM CST TUE JAN 29 2008 ...A FLOOD WARNING HAS BEEN ISSUED FOR THE CHARITON RIVER... RAPID SNOWMELT OVER THE LAST DAY ALONG THE CHARITON RIVER HAS PUSHED THE RIVER LEVEL UP. THE RIVER WILL CONTINUE TO RISE ABOVE FLOOD STAGE TODAY...BEFORE FALLING BACK BELOW FLOOD STAGE LATE THIS AFTERNOON. IAC117-301243- /O.NEW.KDMX.FL.W.0002.080129T1430Z-080131T0000Z/ /CHTI4.1.ER.080129T1430Z.080129T1800Z.080130T0000Z.NO/ 643 AM CST TUE JAN 29 2008 THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A * FLOOD WARNING FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 6:15 AM TUESDAY THE STAGE WAS 14.7 FEET. * MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...RISE ABOVE FLOOD STAGE THIS MORNING AND CONTINUE TO RISE TO NEAR 15.4 FEET BY THIS AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE BY TUESDAY EVENING. $$ 71
3 follow-up statements
000 WGUS83 KDMX 291600 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 1000 AM CST TUE JAN 29 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-301600- /O.EXT.KDMX.FL.W.0002.000000T0000Z-080131T0224Z/ /CHTI4.1.ER.080129T1348Z.080129T1800Z.080130T0224Z.NO/ 1000 AM CST TUE JAN 29 2008 ...FLOOD WARNING EXTENDED UNTIL EARLY WEDNESDAY EVENING...THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 9:30 AM TUESDAY THE STAGE WAS 15.2 FEET. * MINOR FLOODING IS OCCURRING AND MINOR FLOODING IS FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE RISING TO NEAR 15.4 FEET BY TUESDAY AFTERNOON. THE RIVER WILL FALL BELOW FLOOD STAGE TUESDAY EVENING. $$
000 WGUS83 KDMX 291952 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 152 PM CST TUE JAN 29 2008 ...A FLOOD WARNING CONTINUES FOR THE CHARITON RIVER... IAC117-301952- /O.EXT.KDMX.FL.W.0002.000000T0000Z-080130T2207Z/ /CHTI4.1.ER.080129T1348Z.080129T1645Z.080129T2207Z.NO/ 152 PM CST TUE JAN 29 2008 THE FLOOD WARNING CONTINUES FOR THE CHARITON RIVER AT CHARITON. * UNTIL FURTHER NOTICE...OR THE WARNING IS CANCELLED. * AT 12:45 PM TUESDAY THE STAGE WAS 15.2 FEET. * MINOR FLOODING IS OCCURRING AND FORECAST. * FLOOD STAGE IS 15.0 FEET. * FORECAST...THE RIVER WILL CONTINUE TO FALL TO BELOW FLOOD STAGE BY LATE THIS AFTERNOON. $$
000 WGUS83 KDMX 292254 FLSDMX FLOOD STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 454 PM CST TUE JAN 29 2008 ...THE FLOOD WARNING FOR THE CHARITON RIVER HAS BEEN CANCELLED... IAC117-292324- /O.CAN.KDMX.FL.W.0002.000000T0000Z-080130T2207Z/ /CHTI4.1.ER.080129T1348Z.080129T1645Z.080129T2012Z.NO/ 454 PM CST TUE JAN 29 2008 THE FLOOD WARNING HAS BEEN CANCELLED FOR THE CHARITON RIVER AT CHARITON. * AT 4 PM TUESDAY THE STAGE WAS 14.7 FEET. * FLOOD STAGE IS 15.0 FEET. * THE RIVER FELL BELOW FLOOD STAGE AT 2 PM THIS AFTERNOON. * THE RIVER IS FORECAST TO FALL AROUND 13 FT BY WEDNESDAY AFTERNOON AND CONTINUE ITS GRADUAL FALL THROUGH THE END OF THE WEEK. $$
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this river flood warning went out at Jan 29, 5:25 AM CST, 1 hour 18 minutes earlier.
Area forecast discussion, Jan 29, 5:25 AM CST, 1 hour 18 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 525 AM CST TUE JAN 29 2008 .UPDATED FOR THE 12Z AVIATION DISCUSSION... .SHORT TERM... ARCTIC FRONT TO BLAST THROUGH THE AREA TODAY...BRINGING MULTITUDE OF WINTER WEATHER CONCERNS. ASSOCIATED UPPER LEVEL WAVE CURRENTLY PUSHING OUT OF THE WESTERN HIGH PLAINS AREA...AND WILL SWING EASTWARD TODAY. CENTER OF SFC LOW CURRENTLY OVER GREAT LAKES REGION...WITH THE SFC TROUGH AXIS EXTENDING SOUTHWARD THROUGH EASTERN/SOUTH CENTRAL IOWA. INITIAL SFC FRONT TO TO BE THROUGH MOST OF CWA BY 12Z...WITH STRONG PUSH OF COLD AIR/GUSTY WINDS LAGGING SLIGHTLY BEHIND INITIAL WIND SHIFT. BIG STORY TODAY WILL BE STRONG WINDS ON THE BACKSIDE OF THE SFC LOW...COMBINING WITH LIGHT SNOW THAT IS EXPECTED TO DEVELOP WITH THE PASSAGE OF THE UPPER LEVEL WAVE. RADAR RETURNS INCREASING SOMEWHAT ACROSS CENTRAL NEBRASKA BENEATH MAIN AREA OF FRONTOGENESIS ADVERTISED BY THE MODELS...EXPECT THIS AREA TO INCREASE IN COVERAGE WITHIN THE NEXT FEW HOURS AS IT SLIDES EASTWARD WITH THE UPPER LOW. LATEST NAM MORE IN LINE WITH THE GFS/EC INDICATING PRECIPITATION MAXIMUM OVER THE W/NW CWA THIS MORNING BENEATH STRONGER AREA OF FRONTOGENESIS ALOFT. QG FORCING ALSO STRONGER IN THAT AREA THIS AM...WEAKENING INTO THE AFTERNOON HOURS AS THE WAVE SLIDES EASTWARD. THEREFORE HAVE GREATEST SNOW AMOUNTS ACROSS THE WESTERN CWA...TRENDING LIGHTER TOWARD THE EAST. COBB OUTPUT INDICATES NEARLY 13 TO 16:1 SNOW RATIOS THROUGH THE MORNING...INCREASING TO 20 TO 22:1 INTO THE AFTERNOON HOURS AS COLDER AIR CONTINUES TO SINK SOUTHWARD. THEREFORE END UP WITH AROUND AN INCH MOST SITES...WITH AROUND 2 INCHES ACROSS THE FAR NORTHWEST. WILL HAVE TO MONITOR SNOW AMOUNTS...AS MODELS DO SUGGEST HIGHER QPF WHICH COULD LEAD TO NEARLY 3 INCHES OR MORE ACROSS THE AREA ESPECIALLY IF SNOW RATIOS ARE SLIGHTLY HIGHER THAN EXPECTED. THEREFORE WITH COMBINATION OF SNOW/VERY STRONG WINDS WITH ADVISORY CRITERIA EXPECTED TO BE MET AT ALL SITES EXPECT GREATLY REDUCED VSBYS THROUGHOUT MUCH OF THE AREA. KEY WILL BE HOW MUCH SNOW/HOW LOW VSBYS GO...AS EXPECT FREQUENT GUSTS TO 35 MPH OR MORE...SO WILL HAVE TO MONITOR AS IF SNOW AMOUNTS SOMEWHAT HIGHER...MAY END UP WITH NEAR BLIZZARD CONDITIONS IN AREAS THROUGHOUT THE DAY. THEREFORE WILL ISSUE A SNOW AND BLOWING SNOW ADVISORY FOR THE AREA. AS FOR TEMPS...STRONG CAA TO CREATE FALLING TEMPS THROUGH THE DAY. H85 TEMPS FALL FROM NEAR 0C AT 12Z THIS MORNING TO -20C BY 00Z WEDNESDAY. STRONG WINDS WILL ALSO COMBINE WITH THE COLDER TEMPS TO CREATE DANGEROUS WIND CHILLS SO WILL ALSO HAVE A WIND CHILL ADVISORY OUT ACROSS THE NORTH INTO THE AFTERNOON HOURS. .LONG TERM... AS INTENSE STORM SYSTEM EXITS THIS EVENING...ARCTIC AIRMASS AND HIGH PRESSURE RIDGE MOVES DIRECTLY OVER IA...RESULTING IN A DIMINISHING WIND AND VERY COLD TEMPERATURES. NOT MUCH BREAK IN THE ACTION WEDNESDAY AS NEXT SYSTEM CURRENTLY APPROACHING THE PAC NW WILL DIP OVER THE CENTRAL AND SOUTHERN ROCKIES. MODELS IN FAIRLY GOOD AGREEMENT WITH SOUTHERN PART OF TROUGH REMAINING DOMINATE FEATURE AND SPINNING UP A SFC CYCLONE THAT TRACKS SOUTHEAST ALONG THE FRONT RANGE INTO THE TX PANHANDLE BY WED EVENING...WITH INVERTED TROUGH EXTENDING NORTHEAST INTO VICINITY OF CENTRAL IA. WITH ELEVATED FRONTOGENESIS...QG FORCING AND ISENTROPIC LIFT OF SOME MAGNITUDE EXPECTED TO MOVE ACROSS IA WED NIGHT INTO EARLY THURSDAY...WILL MAINTAIN AT LEAST CHC POPS EVERYWHERE EXCEPT ACROSS THE NORTHWEST WHERE HAVE RAISED POPS TO LIKELY. QPF SHOULD BE LIGHT AND THERE IS STILL THE QUESTION OF HOW QUICKLY THE COLUMN WILL BE ABLE TO SATURATE...BUT THERE IS NOW ENOUGH EVIDENCE TO SUGGEST A LIGHT SNOWFALL IS BECOMING INCREASINGLY LIKELY. BEYOND THURSDAY...TEMPERATURES WILL CONTINUE TO MODERATE BACK ABOVE SEASONAL NORMS AS WEST TO SOUTHWEST FLOW ALOFT SETS UP ACROSS THE CENTRAL CONUS. MODELS CONTINUE TO HAVE A HARD TIME RESOLVING INDIVIDUAL FEATURES IN THE ACTIVE WESTERLIES...SO CONFIDENCE IN PRECIP CHANCES ARE LOW. GEM/EC SHOW A STRONGER WAVE AND SFC REFLECTION CRUISING OVER OR NEAR IA SATURDAY...PROVIDING A CHANCE OF SNOW TO NORTHERN SECTIONS. A MORE SIGNIFICANT UPPER LEVEL TROUGH HEADS INTO THE PLAINS EARLY NEXT WEEK. GFS HAS BEEN HAVING DIFFICULTY WITH WHICH PART OF TROUGH TO EMPHASIZE...NOW SHOWING A SINGLE...MUCH FARTHER NORTH...SFC LOW MOVING ACROSS NRN MN ON MONDAY. MEANWHILE...EC HAS BEEN A LITTLE MORE CONSISTENT WITH A MORE SOUTHERN LOW PRESSURE SYSTEM WHICH COULD LEAD TO A MORE SIGNIFICANT SNOWFALL FOR CENTRAL IA SUNDAY NIGHT INTO MONDAY. STILL MUCH TO BE IRONED OUT SO STAY TUNED. && .AVIATION...29/12Z ARCTIC FRONT NEARLY THROUGH ENTIRE CWA WITH WINDS AT ALL TERMINAL SITES NOW OUT OF THE NORTHWEST. GRADIENT TO CONTINUE TO TIGHTEN THROUGH THE DAY...WITH COLD AIR ADVECTION ALLOWING WINDS TO KICK UP TO 25 TO 35 MPH WITH GUSTS TO 45 MPH OR HIGHER EXPECTED THROUGH MUCH OF THE DAY. LIGHT SNOW CURRENTLY BEING REPORTED ACROSS NORTHWESTERN IOWA AND EASTERN NEBRASKA...WITH THE AREA OF SNOW TO SPREAD EASTWARD WITH TIME. MVFR CEILINGS EXPECTED THROUGH THE CRITICAL TAF PERIOD...WITH IFR/LIFR VSBYS POSSIBLE DUE TO SNOW AND BLOWING SNOW EXPECTED BY MID/LATE MORNING ACROSS THE NRN TAF SITES...AND INTO THE AFTERNOON HOURS AT KDSM AND KOTM. SNOW TO HAVE PUSHED EAST OF THE AREA BY LATE AFTERNOON/EARLY EVENING WITH SKIES CLEARING TONIGHT. WINDS TO REMAIN STRONG....AND SLOWLY DIMINISH TONIGHT. && .DMX WATCHES/WARNINGS/ADVISORIES... SNOW AND BLOWING SNOW ADVISORY FROM NOON TODAY TO 8 PM CST THIS EVENING FOR ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER- CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON- MAHASKA-MARION-MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY- TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. WIND ADVISORY UNTIL NOON CST TODAY FOR ADAIR-ADAMS-APPANOOSE- BLACK HAWK-BREMER-BUTLER-CLARKE-DALLAS-DAVIS-DECATUR-GRUNDY- HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-MARSHALL-MONROE-POLK- POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-WAPELLO-WARREN-WAYNE. SNOW AND BLOWING SNOW ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR AUDUBON-BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET- FRANKLIN-GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND ADVISORY UNTIL 6 AM CST EARLY THIS MORNING FOR AUDUBON- BOONE-CALHOUN-CARROLL-CASS-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN- GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. WIND CHILL ADVISORY FROM NOON TODAY TO 6 AM CST WEDNESDAY FOR BLACK HAWK-BREMER-BUTLER-CALHOUN-CERRO GORDO-EMMET-FRANKLIN- GRUNDY-HAMILTON-HANCOCK-HARDIN-HUMBOLDT-KOSSUTH-PALO ALTO- POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT. && SHORT TERM/AVIATION...ALBRECHT LONG TERM...MOYER
Hazardous weather outlook, Jan 29, 5:03 AM CST, 1 hour 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 503 AM CST TUE JAN 29 2008 IAZ004>007-015>017-023>026-033>036-044>047-057-058-070-301115- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-SAC-CALHOUN-WEBSTER-HAMILTON- CRAWFORD-CARROLL-GREENE-BOONE-AUDUBON-GUTHRIE-CASS- 503 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN AND WESTERN PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT THROUGH 4 PM THIS AFTERNOON FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED. IAZ027-028-037>039-048>050-059>062-071>075-081>086-092>097-301115- BUTLER-BREMER-HARDIN-GRUNDY-BLACK HAWK-STORY-MARSHALL-TAMA-DALLAS- POLK-JASPER-POWESHIEK-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS- UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE- APPANOOSE-DAVIS- 503 AM CST TUE JAN 29 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN AND EASTERN PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT A WIND ADVISORY IS IN EFFECT UNTIL NOON TODAY FOR STRONG NORTHWEST WINDS 25 TO 35 MPH AND GUSTS TO 45 MPH. A SNOW AND BLOWING SNOW ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH 8 PM TONIGHT FOR THE COMBINED EFFECTS OF STRONG NORTHWEST WINDS GUSTING TO 45 MPH AND FALLING SNOW...REDUCING VISIBILITY TO ONE HALF MILE OR LESS AT TIMES. A WIND CHILL ADVISORY IS IN EFFECT FROM NOON TODAY THROUGH TONIGHT ALONG AND NORTH OF HIGHWAY 20 FOR WIND CHILL READINGS OF 20 BELOW TO 30 BELOW ZERO. PLEASE REFER TO THE NATIONAL WEATHER SERVICE WEBSITE AT WEATHER.GOV/DESMOINES FOR FURTHER DETAILS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED...HOWEVER REPORTS OF SNOWFALL AND STRONG WINDS ARE ENCOURAGED AND APPRECIATED. MOYER
The office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 29, 4:25 AM CST | Snow and Blowing Snow Advisory | DMX | Adair, Adams, Appanoose, Audubon, Black Hawk, Boone and 45 more | 14 hr |
| Jan 29, 4:25 AM CST | Wind Chill Advisory | DMX | Black Hawk, Boone, Bremer, Butler, Calhoun, Carroll and 28 more | 28 hr |
| Jan 29, 7:39 AM CST | Winter Weather Advisory | DMX | Adair, Adams, Appanoose, Clarke, Dallas, Davis and 15 more | 11 hr |
| Jan 29, 11:38 AM CST | Blizzard Warning | DMX | Cerro Gordo, Franklin, Hancock, Humboldt, Kossuth, Palo Alto and 4 more | 6 hr |
| Jan 29, 3:55 PM CST | Wind Chill Warning | DMX | Black Hawk, Bremer, Butler, Cerro Gordo, Emmet, Franklin and 10 more | 16 hr |
Nearby
River Flood Warnings in Iowa, 2008Every river flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.